Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

May 30, 2021

NWS Midland/Odessa, TX issued this special weather statement at May 30, 2021, 4:49 PM CDT. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2021, 4:49 PM CDT (21:49 UTC)
Expired
May 30, 2021, 5:30 PM CDT
In force
41 min
Issued by
NWS Midland/Odessa, TX

The radar

The Cannon AFB radar (KFDX), 132 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-428 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

549 
WWUS84 KMAF 302149
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
349 PM MDT Sun May 30 2021
 
NMZ029-302230-
Northern Lea County NM-
349 PM MDT Sun May 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEA COUNTY UNTIL 430
PM MDT...

At 349 PM MDT, Doppler radar was tracking a strong thunderstorm near
Caprock, or 27 miles northwest of Tatum, moving northeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Caprock.

LAT...LON 3343 10336 3334 10371 3339 10376 3340 10372
      3357 10372 3357 10337
TIME...MOT...LOC 2149Z 230DEG 7KT 3346 10372 

$$

88

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 30, 2:39 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 30, 2:39 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
239 PM CDT Sun May 30 2021

.DISCUSSION...

Clouds packing us in this morning has pushed expected initiation of
severe storms until later this afternoon. The late clearing of
clouds will also help keep us cooler with mostly 80s expected today.
While the severe storm threat has decreased slightly for this
afternoon across the east, multiple rounds of storms are still
expected as the closed low off of Baja CA moves eastward today. Hi-
res models are all over the place with location and timing of
development, however, storms look to develop over the higher terrain
and trek eastward through the afternoon and evening. A separate line
of storms is expected to move down across SE New Mexico and the
Permian Basin late tonight through Monday morning. Expect large
hail, frequent lightning, strong wind gusts and potentially even a
tornado or two with these storms. The greatest chance for large hail
and/or tornadoes looks to be over Eddy and Lea counties in SE New
Mexico today and tonight but the threat will be nonzero across West
Texas as well. Storm motion in this mornings sounding was 7kts, so
localized flash flooding is expected with these storms as well. The
severe threat will continue through Monday morning with the flooding
threat existing through at least 12z Monday. Have gone ahead and
issued a Flash Flood watch for tonight through Monday afternoon for
parts of the Permian Basin.

If we have an active afternoon today with storms, Monday's severe
threat will weaken substantially and we may finally get a break. If
that is not the case, expect another day of severe storms for
Memorial Day activities. Regardless, rain will be off and on for
much of the day across the Permian Basin and Trans Pecos. Highs
Monday afternoon will be mostly in the upper 70s to 80s with 90s
along the Rio Grande. An upper level trough over the region this
week will help keep us cool with thunderstorms possible each
afternoon. Severe weather chances decrease after Tuesday, but
thunderstorms will continue to be possible each day through the
weekend. The main concern with storms this week will be heavy
rain/flooding. Highs for Tuesday will be mostly in the 70s, with low
to mid 80s for Wednesday-Friday.

-Zuber

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     66  75  61  74 /  70  70  70  40
Carlsbad                       65  84  62  78 /  40  50  30  30
Dryden                         70  86  68  81 /  40  40  50  50
Fort Stockton                  67  86  64  79 /  40  40  40  50
Guadalupe Pass                 59  82  56  75 /  40  30  20  40
Hobbs                          61  77  57  74 /  70  80  30  30
Marfa                          55  87  56  79 /  40  30  20  70
Midland Intl Airport           66  80  62  74 /  60  60  50  40
Odessa                         66  80  62  76 /  60  60  50  40
Wink                           68  87  63  80 /  50  50  40  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch from 11 PM CDT this evening through Monday
     afternoon for Borden-Dawson-Gaines-Glasscock-Howard-Martin-
     Mitchell-Scurry.

&&

88/44
Hazardous weather outlook, May 30, 2:07 PM CDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
207 PM CDT Sun May 30 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-311915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
207 PM CDT Sun May 30 2021 /107 PM MDT Sun May 30 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe storms, capable of producing large
hail, damaging winds, and an isolated tornado.  Heavy rain may also
result in flash flooding.

A Flash Flood Watch is in effect beginning 11 PM CDT for the
northeast Permian Basin and Western Low Rolling Plains.

Elsewhere, thunderstorms are possible.  Any storms that do develop
will be accompanied by frequent lightning, small hail, gusty winds,
and brief, heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight risk of severe thunderstorms Monday, and a
marginal risk Tuesday.  Any severe storms that do develop will be
accompanied by large hail, damaging winds, and an isolated tornado.
Heavy rain may also result in flash flooding.

A Flash Flood Watch is in effect until 1 PM CDT Monday for the
northeast Permian Basin and Western Low Rolling Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, May 30, 4:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
349 PM MDT Sun May 30 2021

NMZ029-302230-
Northern Lea County NM-
349 PM MDT Sun May 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEA COUNTY UNTIL 430
PM MDT...

At 349 PM MDT, Doppler radar was tracking a strong thunderstorm near
Caprock, or 27 miles northwest of Tatum, moving northeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Caprock.

LAT...LON 3343 10336 3334 10371 3339 10376 3340 10372
      3357 10372 3357 10337
TIME...MOT...LOC 2149Z 230DEG 7KT 3346 10372

88

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 9:53 PM CDTSpecial Weather StatementMAFBrewster52 min
May 30, 4:13 AM CDTSpecial Weather StatementMAFCulberson, Jeff Davis47 min
May 30, 2:03 PM CDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 8 more36 hr
May 30, 5:16 PM CDTSevere Thunderstorm WarningMAFLea59 min
May 30, 6:13 PM CDTTornado Warning Tornado observedMAFLea20 min
May 30, 6:33 PM CDTSevere Thunderstorm WarningMAFLea57 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.